The Journal of Geometric Analysis

, Volume 28, Issue 4, pp 3522–3552 | Cite as

Poincaré Trace Inequalities in \(\textit{BV}({\mathbb {B}}^n)\) with Non-standard Normalization

  • Andrea Cianchi
  • Vincenzo Ferone
  • Carlo Nitsch
  • Cristina TrombettiEmail author


Extremal functions are exhibited in Poincaré trace inequalities for functions of bounded variation in the unit ball \({\mathbb {B}}^n\) of the n-dimensional Euclidean space \({{\mathbb {R}}}^n\). Trial functions are subject to either a vanishing mean value condition, or a vanishing median condition in the whole of \({\mathbb {B}}^n\), instead of just on \(\partial {\mathbb {B}}^n\), as customary. The extremals in question take a different form, depending on the constraint imposed. In particular, under the median constraint, unusually shaped extremal functions appear. A key step in our approach is a characterization of the sharp constant in the relevant trace inequalities in any admissible domain \(\Omega \subset {{\mathbb {R}}}^n\), in terms of an isoperimetric inequality for subsets of \(\Omega \).


Boundary traces Sharp constants Poincaré inequalities Functions of bounded variation Sobolev spaces Isoperimetric inequalities 

Mathematics Subject Classification

46E35 26B30 



This research was partly supported by the research project of MIUR (Italian Ministry of Education, University and Research) Prin 2012, No. 2012TC7588, “Elliptic and parabolic partial differential equations: geometric aspects, related inequalities, and applications,” and by GNAMPA of the Italian INdAM (National Institute of High Mathematics).


  1. 1.
    Alvino, A., Ferone, A., Volpicelli, R.: Sharp Hardy inequalities in the half-space with trace remainder term. Nonlinear Anal. 75, 5466–5472 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Andreu, F., Mazón, J.M., Rossi, J.D.: The best constant for the Sobolev trace embedding from \(W^{1,1}(\Omega )\) into \(L^1(\partial \Omega )\). Nonlinear Anal. 59, 1125–1145 (2004)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Anzellotti, G., Giaquinta, M.: Funzioni \(BV\) e tracce. Rend. Sem. Mat. Univ. Padova 60, 1–21 (1978)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Belloni, M., Kawohl, B.: A symmetry problem related to Wirtinger’s and Poincaré’s inequality. J. Differ. Equ. 156, 211–218 (1999)CrossRefzbMATHGoogle Scholar
  5. 5.
    Berchio, E., Gazzola, F., Pierotti, D.: Gelfand type elliptic problems under Steklov boundary conditions. Ann. Inst. Henri Poincaré Anal. Non Linéaire 27, 315–335 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bouchez, V., Van Schaftingen, J.: Extremal functions in Poincaré–Sobolev inequalities for functions of bounded variation. In: Nonlinear Elliptic Partial Differential Equations American Mathematical Society Contemporary Mathematics No. 540, pp. 47–58 (2011)Google Scholar
  7. 7.
    Brasco, L., Franzina, G.: An anisotropic eigenvalue problem of Stekloff type and weighted Wulff inequalities. Nonlinear Differ. Equ. Appl. (NoDEA) 20, 1795–1830 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brezis, H., Van Schaftingen, J.: Circulation integrals and critical Sobolev spaces: problems of sharp constants. Perspectives in partial differential equations, harmonic analysis and applications. In: Proceedings of Symposia in Pure Mathematics, vol. 79. American Mathematical Society, Providence, pp. 33–47 (2008)Google Scholar
  9. 9.
    Brock, F.: An isoperimetric inequality for eigenvalues of the Stekloff problem. Z. Angew. Math. Mech. 81, 69–71 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Burago, Yu.D., Maz’ya, V.G.: Some questions of potential theory and function theory for domains with non-regular boundaries. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 3, 1–152 (1967) (Russian); English translation: Seminars in Mathematics, V.A. Steklov Mathematical Institute, Leningrad, Consultants Bureau, New York 3, 1–68 (1969)Google Scholar
  11. 11.
    Cianchi, A.: A sharp form of Poincaré type inequalities on balls and spheres. Z. Angew. Math. Phys. (ZAMP) 40, 558–569 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cianchi, A.: Moser–Trudinger trace inequalities. Adv. Math. 217, 2005–2044 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cianchi, A.: A sharp trace inequality for functions of bounded variation in the ball. Proc. R. Soc. Edinb. 142A, 1179–1191 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cianchi, A., Pick, L.: Sobolev embeddings into spaces of Campanato, Morrey, and Hölder type. J. Math. Anal. Appl. 282, 128–150 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cianchi, A., Ferone, V., Nitsch, C., Trombetti, C.: Balls minimize trace constants in BV. J. Reine Angew. Math. (Crelle J.) 725, 41–61 (2017)Google Scholar
  16. 16.
    Davila, J., Dupaigne, L., Montenegro, M.: The extremal solution of a boundary reaction problem. Commun. Pure Appl. Anal. 7, 795–817 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Della Pietra, F., Gavitone, N.: Symmetrization for Neumann anisotropic problems and related questions. Adv. Nonlinear Stud. 12, 219–235 (2012)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Dem’yanov, A.V., Nazarov, A.I.: On the existence of an extremal function in Sobolev embedding theorems with a limit exponent. Algebra i Analiz 17, 105–140 (2005) (in Russian); English translation: St. Petersburgh Math. J. 17, 773–796 (2006)Google Scholar
  19. 19.
    Escobar, J.F.: Sharp constant in a Sobolev trace inequality. Indiana Univ. Math. J. 37, 687–698 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Escobar, J.F.: An isoperimetric inequality and the first Steklov eigenvalue. J. Funct. Anal. 165, 101–116 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Esposito, L., Nitsch, C., Trombetti, C.: Best constants in Poincaré inequalities for convex domains. J. Convex Anal. 20, 253–264 (2013)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Esposito, L., Ferone, V., Kawohl, B., Nitsch, C., Trombetti, C.: The longest shortest fence and sharp Poincaré–Sobolev inequalities. Arch. Ration. Mech. Anal. 206, 821–851 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Federer, H.: Geometric Measure Theory. Springer, Berlin (1969)zbMATHGoogle Scholar
  24. 24.
    Ferone, V., Nitsch, C., Trombetti, C.: A remark on optimal weighted Poincaré inequalities for convex domains. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 23, 467–475 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Girão, P., Weth, T.: The shape of extremal functions for Poincaré–Sobolev-type inequalities in a ball. J. Funct. Anal. 237, 194–233 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Birkhäuser, Basel (1984)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kawohl, B.: Rearrangements and Convexity of Level Sets in PDE. Lecture Notes in Mathematics, vol. 1150. Springer, Berlin (1985)CrossRefzbMATHGoogle Scholar
  28. 28.
    Leckband, M.: A rearrangement based proof for the existence of extremal functions for the Sobolev–Poincaré inequality on \(B^n\). J. Math. Anal. Appl. 363, 690–696 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Maggi, F., Villani, C.: Balls have the worst best Sobolev constants. J. Geom. Anal. 15, 83–121 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Maggi, F., Villani, C.: Balls have the worst best Sobolev inequalities II. Variants and extensions. Calc. Var. Partial Differ. Equ. 31, 47–74 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Maz’ya, V.G.: Classes of regions and imbedding theorems for function spaces. Dokl. Akad. Nauk. SSSR 133, 527–530 (1960) (in Russian); English translation: Soviet Math. Dokl. 1, 882–885 (1960)Google Scholar
  32. 32.
    Maz’ya, V.G.: Classes of sets and imbedding theorems for function spaces. Dissertation MGU, Moscow (1962) (in Russian) Google Scholar
  33. 33.
    Maz’ya, V.G.: Sobolev Spaces with Applications to Elliptic Partial Differential Equations. Springer, Heidelberg (2011)zbMATHGoogle Scholar
  34. 34.
    Nazarov, A.I., Repin, S.I.: Exact constants in Poincaré type inequalities for functions with zero mean boundary traces. Math. Methods Appl. Sci. 38, 3195–3207 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Nazaret, B.: Best constant in Sobolev trace inequalities on the half-space. Nonlinear Anal. 65, 1977–1985 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Rossi, J.D.: First variations of the best Sobolev trace constant with respect to the domain. Can. Math. Bull. 51, 140–145 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Weinstock, R.: Inequalities for a classical eigenvalue problem. J. Ration. Mech. Anal. 3, 745–753 (1954)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Ziemer, W.P.: Weakly Differentiable Functions. Springer, New York (1989)CrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2017

Authors and Affiliations

  • Andrea Cianchi
    • 1
  • Vincenzo Ferone
    • 2
  • Carlo Nitsch
    • 3
  • Cristina Trombetti
    • 3
    Email author
  1. 1.Dipartimento di Matematica e Informatica “U. Dini”Università di FirenzeFirenzeItaly
  2. 2.Dipartimento di Fisica “E. Pancini”Università di Napoli “Federico II”NapoliItaly
  3. 3.Dipartimento di Matematica e Applicazioni “R. Caccioppoli”Università di Napoli “Federico II”NapoliItaly

Personalised recommendations